Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 57, NWS Tulsa, OK

May 3, 2018Crawford County, Franklin County, Sebastian County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at May 3, 2018, 1:09 PM CDT for Crawford County, Franklin County, Sebastian County, Arkansas. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2018, 1:09 PM CDT (18:09 UTC)
Expired
May 3, 2018, 1:45 PM CDT
In force
36 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Crawford County, AR, Franklin County, AR, Sebastian County, AR

The radar

The Western Arkansas radar (KSRX), 43 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 1:14 PM CDTTSTM WND DMG3 Sw Meg, ARTREES AND POWER LINES DOWN. DAMAGE TO BARN AND CHICKEN HOUSE NEAR PETER PENDER. RELAYED FROM EMERGENCY MANAGMENT.
May 3, 1:14 PM CDTTORNADO3 Sw Meg, AREF1. DAMAGE TO TWO CHICKEN HOUSES AND TREE DAMAGE. FURTHER DETAILS FORTHCOMING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 394 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
394 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

194 
WUUS54 KTSA 031809
SVRTSA
ARC033-047-131-031845-
/O.NEW.KTSA.SV.W.0057.180503T1809Z-180503T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
109 PM CDT THU MAY 3 2018

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Franklin County in west central Arkansas...
  Southeastern Crawford County in northwestern Arkansas...
  Northeastern Sebastian County in west central Arkansas...

* Until 145 PM CDT

* At 108 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles south of Mulberry to 3 miles south of
  Ratcliff, moving east at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations in or near the path include...
  Ozark...                          Charleston...
  Mulberry...                       Dyer...
  Altus...                          Branch...
  Denning...                        Wiederkehr Village...
  Washburn...                       Fort Chaffee...
  Caulksville...                    Etna...
  Alix...                           Watalula...
  Meg...                            Toney...
  Peter Pender...                   Vesta...
  Cecil...                          Lonelm...

This includes Interstate 40 in Arkansas between mile markers 17 and
42.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3538 9371 3537 9375 3542 9380 3531 9381
      3532 9392 3523 9392 3523 9402 3516 9403
      3514 9412 3554 9416 3565 9370
TIME...MOT...LOC 1808Z 251DEG 49KT 3542 9402 3525 9391 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
650 
WWUS54 KTSA 031838
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
138 PM CDT THU MAY 3 2018

ARC033-047-131-031848-
/O.EXP.KTSA.SV.W.0057.000000T0000Z-180503T1845Z/
Franklin AR-Crawford AR-Sebastian AR-
138 PM CDT THU MAY 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN...SOUTHEASTERN
CRAWFORD AND NORTHEASTERN SEBASTIAN COUNTIES WILL EXPIRE AT 145 PM
CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tulsa.

LAT...LON 3538 9371 3537 9375 3542 9380 3531 9381
      3532 9392 3523 9392 3523 9402 3516 9403
      3514 9412 3554 9416 3565 9370
TIME...MOT...LOC 1838Z 251DEG 49KT 3555 9357 3538 9346 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 12:12 PM CDT, 57 minutes earlier.

Area forecast discussion, May 3, 12:12 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1212 PM CDT Thu May 3 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Line of strong thunderstorms will continue to move east across
southeast OK and western AR from issue time through 21z with MVFR
conditions prevailing and IFR within stronger cells, along with
occasional sfc wind gusts 25-30 knots. may also see brief return
of IFR ceilings in parts of northeast OK early in the forecast,
however VFR will then prevail. Still remains slim threat of
thunderstorm re-development along approaching dry line late this
afternoon into the evening, but confidence is too low to include
any mention in forecast at this time. Cold front will move through
in the 09-15z time frame with shift to north winds and potential
for return to MVFR ceilings in some areas.

&&

.PREV DISCUSSION... /Issued 1029 AM CDT Thu May 3 2018/

DISCUSSION...
Quasi-linear complex pf storms continues to quickly move
northeast across eastern OK and will move into western AR between
now and 18z. Threat of additional severe weather with this complex
appears to be waning as it encounters airmass effectively
stabilized by overnight storms, and this activity will also
further work things over and thus the overall threat of storms for
much of the afternoon with apparent subsidence on northern edge.
Father south the environment is a bit more favorable for
additional storms over south central OK and north TX to be severe
as they move across far southeast OK. With dry line approaching
from the west this afternoon and strong early May insolation,
can't completely discount the idea of additional development
across northeast OK this afternoon, however would expect coverage
to be fairly limited at this point. Will continue to update the
forecast as needed to reflect ongoing trends, and have reduced
afternoon POPs some across northern areas.

PREV DISCUSSION... /Issued 550 AM CDT Thu May 3 2018/

.UPDATE...

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

Main aviation concern is TSRA potential today, with impacts likely
at all terminals. One batch of storms will move through during the
first 3 to 6 hours of the valid TAF period, while the other should
be more scattered in nature along the dryline mid afternoon
through the evening. Current line of thunderstorms just west of
the Arkansas state line contains winds of 35 to 40 kts, with FYV
most likely to see westerly wind gusts of this nature. Will
include this mention in a TEMPO for FYV. XNA/ROG should remain
north and FSM south of the best wind speeds associated with this
line. Winds will shift to a northerly direction late in the valid
TAF period at BVO/TUL/RVS as the cold front begins to push
through.

PREV DISCUSSION... /Issued 240 AM CDT Thu May 3 2018/

DISCUSSION...

Original round of thunderstorms is currently across portions of
southeast Oklahoma into northwest Arkansas early this morning.
Have not issued a severe weather warning in little while with
this activity and with the cap strengthening severe weather is
looking less likely. May end up cancelling the Severe Thunderstorm
Watch currently in effect for northwest Arkansas early.

Additional thunderstorms currently extend from central Oklahoma into
southwest Texas this morning. This activity is expected to spread
into eastern Oklahoma and western Arkansas later this morning as
as an upper level shortwave embedded in the southwesterly flow
aloft approaches the area. These storms will have the potential
to be strong to even marginally severe with strong gusty winds the concern.
This activity could persist into the early afternoon hours.

Even more thunderstorms will be possible later this Afternoon into
tonight as the upper level low pulls out of the Four Corners area
and into the plains and the associated cold front moves into and
through eastern Oklahoma and western Arkansas. Once again, conditions
will be favorable for any of these storms to become severe
with large hail and damaging winds the main concern with a low tornado
threat.

More Tranquil weather is anticipated over the weekend as high pressure
builds into the region behind the departing cold front. A weak backdoor
cold front will move into the northern portions of the area Sunday night
bringing a small chance of showers and thunderstorms along with it.

The next chance of showers and thunderstorms will come Tuesday night into
Wednesday as an upper level shortwave sweeps across the Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   83  59  74  53 /  20  50  10  10
FSM   80  66  75  57 /  90  70  20  10
MLC   79  63  74  53 /  80  50  20  10
BVO   83  57  75  51 /  20  40  10   0
FYV   76  63  72  53 /  80  70  20  10
BYV   78  63  74  55 /  80  70  20  10
MKO   78  62  74  54 /  80  60  10  10
MIO   80  60  75  53 /  70  60  10  10
F10   79  61  74  53 /  50  40  10  10
HHW   80  66  73  55 /  90  60  40  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...14
LONG TERM....30
AVIATION.....14
Hazardous weather outlook, May 3, 9:11 AM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
911 AM CDT Thu May 3 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-041015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
911 AM CDT Thu May 3 2018

...ELEVATED SEVERE THUNDERSTORM RISK TODAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Mainly Southeast Oklahoma.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...East central and Southeast Oklahoma this morning.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
A line of strong to severe thunderstorms will continue to move
across east central and southeast Oklahoma this morning, an
possibly into western Arkansas before Noon. The main threat with
this line of storms will be damaging straight-line winds, but a
limited threat of brief tornadoes will exist this morning mainly
near the I-40 corridor in eastern Oklahoma. The line of storms
will encounter gradually less instability as it moves east, thus
the severe weather threat will lessen toward western Arkansas.

Another round of thunderstorms is expected to develop during the
mid to late afternoon hours as the dryline approaches eastern
Oklahoma. The overall coverage and intensity of the thunderstorms
will largely be dependent on how much instability is able to
develop following the morning thunderstorms. The dryline
development would have the potential to produce large hail,
damaging winds, and perhaps an isolated tornado or two. This
activity will continue through the evening, with a transition
toward the east and southeast. The severe weather threat should
diminish by midnight.

In addition to the severe weather threat, gusty southerly winds
will continue through the day, with maximum gusts from 25 to 35
mph.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation
of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential.
SATURDAY...No Hazards.
SUNDAY...Thunderstorm Potential.
MONDAY...No Hazards.
TUESDAY through WEDNESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Scattered thunderstorms will continue into Friday across parts of
southeast Oklahoma and west central Arkansas in advance of the
cold front set to push through by Friday evening. Widespread severe
weather is not anticipated on Friday.

A fairly active weather pattern will continue into next week, with
a small chance of thunderstorms near the Kansas and Missouri
borders Sunday evening, as well as Tuesday night and into
Wednesday across more of eastern Oklahoma and northwest Arkansas.
Severe weather chances with this activity currently appear low.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, May 3, 11:45 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1145 AM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      LOCUST GROVE            36.20N 95.17W
05/03/2018                   MAYES              OK   EMERGENCY MNGR

            MAYES COUNTY EM REPORTS WATER RESCUES ARE IN PROGRESS
            ALONG HIGHWAY 412 BETWEEN LOCUST GROVE AND CHOUTEAU.
            HIGHWAY 412 IS CLOSED SOUTH OF LOCUST GROVE.

&&

SJC
Special weather statement, May 3, 11:47 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1147 AM CDT THU MAY 3 2018

OKZ049-075-076-031715-
Latimer OK-Pushmataha OK-Le Flore OK-
1147 AM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PUSHMATAHA...
LATIMER AND SOUTHWESTERN LE FLORE COUNTIES UNTIL 1215 PM CDT...

At 1147 AM CDT, strong thunderstorms were located along a line
extending from 4 miles northwest of Red Oak to 4 miles northwest of
Kiamichi. Movement was east at 60 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Wilburton...                      Talihina...
Red Oak...                        Fanshawe...
Talimena State Park...            Damon...
Bengal...                         Yanush...
Robbers Cave State Park...        Lake Wister State Park...
Sardis...                         Panola...
Summerfield...

LAT...LON 3464 9547 3501 9538 3506 9506 3506 9493
      3508 9493 3511 9470 3471 9482
TIME...MOT...LOC 1647Z 249DEG 50KT 3498 9514 3469 9522
Local storm report, May 3, 11:50 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1150 AM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND DMG     2 WNW TULSA             36.15N 95.96W
05/02/2018                   TULSA              OK   BROADCAST MEDIA

            TREE DOWN NEAR THE UNIVERSITY OF TULSA

&&

SFP
Special weather statement, May 3, 12:16 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1216 PM CDT THU MAY 3 2018

ARZ029-OKZ049-075-076-031815-
Sebastian AR-Latimer OK-Pushmataha OK-Le Flore OK-
1216 PM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEBASTIAN...NORTHEASTERN
PUSHMATAHA...SOUTHEASTERN LATIMER AND LE FLORE COUNTIES UNTIL 115 PM
CDT...

At 1216 PM CDT, strong thunderstorms were located along a line
extending from 4 miles northwest of Cameron to 12 miles southeast of
Nashoba. Movement was east at 60 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Poteau...                         Greenwood...
Heavener...                       Panama...
Mansfield...                      Talihina...
Wister...                         Hackett...
Howe...                           Hartford...
Huntington...                     Bokoshe...
Fanshawe...                       Midland...
Cameron...                        Albion...
Octavia...                        Talimena State Park...
Heavener Runestone State Park...  Big Cedar...

LAT...LON 3436 9527 3520 9484 3524 9408 3520 9406
      3521 9403 3514 9403 3514 9414 3510 9414
      3506 9425 3506 9423 3497 9424 3495 9434
      3496 9437 3493 9445 3451 9447 3451 9504
      3435 9505
TIME...MOT...LOC 1716Z 268DEG 54KT 3518 9459 3440 9501
Local storm report, May 3, 12:30 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1230 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     TSTM WND DMG     8 ESE TULSA             36.09N 95.79W
05/02/2018                   TULSA              OK   BROADCAST MEDIA

            TREE DOWN BY THUNDERSTORM WINDS AROUND 21ST AND 145TH.
            TIME ESTIMATED BY RADAR.

&&

JDS
Special weather statement, May 3, 12:57 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1257 PM CDT THU MAY 3 2018

ARZ019-020-029-031845-
Sebastian AR-Franklin AR-Crawford AR-
1257 PM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...SOUTHEASTERN CRAWFORD
AND NORTHEASTERN SEBASTIAN COUNTIES UNTIL 145 PM CDT...

At 1257 PM CDT, strong thunderstorms were located along a line
extending from 2 miles east of Lavaca to 2 miles southeast of
Washburn. Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Ozark...                          Charleston...
Greenwood...                      Alma...
Lavaca...                         Mulberry...
Dyer...                           Altus...
Branch...                         Denning...
Rudy...                           Wiederkehr Village...
Bloomer...                        Washburn...
Burnville...                      Fort Chaffee...
Kibler...                         Central City...
Concord...                        Caulksville...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 10 and 42.
 Interstate 49 between mile markers 22 and 27.

LAT...LON 3538 9371 3537 9375 3540 9379 3542 9380
      3531 9381 3532 9392 3523 9392 3523 9402
      3514 9403 3514 9414 3510 9414 3509 9419
      3508 9420 3508 9422 3558 9429 3561 9370
TIME...MOT...LOC 1757Z 262DEG 31KT 3534 9412 3514 9406

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 12:22 AM CDTSevere Thunderstorm WarningTSACrawford, Washington53 min
May 3, 12:47 AM CDTSpecial Weather StatementTSABenton43 min
May 3, 1:07 AM CDTSpecial Weather StatementTSACarroll, Madison53 min
May 3, 1:15 AM CDTSpecial Weather StatementTSACrawford45 min
May 3, 1:44 AM CDTSpecial Weather StatementTSAFranklin46 min
May 3, 6:27 AM CDTSpecial Weather StatementTSABenton, Washington33 min
May 3, 6:55 AM CDTSpecial Weather StatementTSACarroll, Madison, Washington65 min
May 3, 10:48 AM CDTAreal Flood AdvisoryTSABenton, Carroll, Crawford, Madison, Washington3 hr
May 3, 11:22 AM CDTSpecial Weather StatementTSABenton, Washington23 min
May 3, 12:16 PM CDTSpecial Weather StatementTSASebastian59 min
May 3, 12:57 PM CDTSpecial Weather StatementTSAFranklin48 min
May 3, 1:11 PM CDTTornado WarningTSAFranklin26 min
May 3, 6:17 PM CDTRiver Flood AdvisoryTSACrawford14 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.